How taking supplements with medications can endanger your health

Do you take vitamins, minerals, or other dietary supplements each day? And do you take prescription or over-the-counter medications too? If so, nutrient-drug-interactionsyou could be risking your health.

Robert Mozersky, a medical officer at the Food and Drug Administration (FDA) warns, “Some dietary supplements may increase the effect of your medication, and other dietary supplements may decrease it.”

That’s because certain dietary supplements can change absorption, metabolism, or excretion of a medication and therefore affect its potency.

In other words, you can get too much or too little of the medication you need.

Some combinations can be life-threatening. For example, drugs for HIV/AIDS, heart disease, depression, treatments for organ transplants, and birth control pills are less effective when taken with the herb St. John’s Wort.

Or you can thin out your blood too much and increase risk of internal bleeding or stroke by taking warfarin (a prescription blood thinner) with ginkgo biloba or vitamin E.

Kids are especially sensitive to medicine/nutrient combinations. Mozersky says, “Parents should know that children’s metabolisms are so unique, that at different ages they metabolize substances at different rates. For kids, ingesting dietary supplements together with other medications make adverse events a real possibility.”

If you’re planning a surgery, know that some supplements can interact in a harmful way with medications you need to take before, after, or during that surgery.

Sometimes, it’s smart to take supplements to help reduce the dangerous side-effects of medications. Such as taking CoQ10 when on cholesterol meds. And hawthorn berry with high blood pressure medication.

But as we always recommend, never take anything – even the natural stuff – before asking your healthcare professional first.